Kansas, 2020

Drought in Kansas, November 24 to 30, 2020

November 24 to 30, 2020 · NWS GLD · 1 event in 1 county or zone

5-1 below normal. 50-1.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Observed precipitation for the month ranged from 0-0.25, which was 0.5-1 below normal. Normal precipitation amounts are 0.50-1. The continued below normal precipitation caused D2 Severe Drought level to occur for Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 23, 10:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Nov 23, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
951 PM MST Mon Nov 23 2020

.UPDATE...
Issued at 755 PM MST Mon Nov 23 2020

Updated precipitation chances slightly for Tuesday morning and
afternoon.  Precipitation chances are expected to increase in the
northwestern part of the area Tuesday morning, with a second area of
chances increasing in the southeastern part of hte forecast area in
the afternoon.  As temperatures rise, there may be a brief period of
light freezing rain in eastern Colorado.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 1254 PM MST Mon Nov 23 2020

19Z Water vapor imagery and RAP analysis indicated strong short wave
trough approaching the four corners area. This system will be the
primary driver of tonight through Tuesday's potential precipitation.
At the surface, strong sfc trough deepened across eastern Colorado
as much of the area was covered by thick clouds. Strong southerly
flow was noted across the southeastern portion of the area where
winds were gusting in excess of 40 mph in some locations.

Main forecast concern will be precipitation and potential for winter
weather impacts through the evening Tuesday.

Lots of uncertainty with respect to how this system will evolve and
the first major change to going forecast is to slow precipitation
onset down by 3-6 hours. Despite some elevated instability, bulk of
short term models support a very dry layer of air persisting through
much of the overnight period, especially to the north of cold front.
While it is possible that this level could saturate earlier and lead
to precipitation, think overall pattern supports a slower
evolution/development for precipitation given the overall moisture
profile.

While there is pretty good agreement with overall system evolution
and timing, the presence of elevated instability increases
uncertainty with respect to amounts and may create a situation with
spotty higher amounts surrounded by relatively little precip.

Current thought with respect to precipitation evolution have me
leaning towards seeing two distinct areas of precipitation
initially. The first will be across northeast Colorado along
strong frontogenetic circulation. Synoptic scale support stronger
south and west so think best response will be just to the west of
the forecast area. A second area will develop near the surface
front as saturated low level airmass may support some weak
instability, with a thunderstorm not out of the question during
the morning and early afternoon hours. As H5 trough nears the
area, expect northern area to shift south and gradually
consolidate with precipitation area across southern CWA. Right
now, think this area will diminish as it moves south so there may
be an area that receives relatively little precipitation through
the day. With up to 500 j/kg of mucape available, could see areas
with more significant rain and even convective driven snow, but
these should be very isolated with threat for heavier snow or
precipitation small. Think the biggest potential impact for snow
will be between Burlington and Limon between 12 and 21 UTC, where
1 to 3 inches of total accumulation possible. Given overall poor
snow growth profiles and uncertainty with precipitation placement,
do not anticipate any highlights for snow at this moment.

Precipitation should come to and end quickly after 00z as trough
axis moves well to the east of the area and strong downward motion
will overspread the area. As skies clear and winds relax, expect a
chilly night with lows approaching the teens in some areas.

.LONG TERM...(Wednesday through Sunday)
Issued at 113 PM MST Mon Nov 23 2020

Wednesday... An upper level ridge is expected to move over the High
Plains beginning Wednesday morning bringing dry conditions to the
Tri-State area. Guidance is in good agreement that the ridge will
move quickly across the Plains throughout the day as our next trough
system pushes across the western CONUS. Late Wednesday night, the
upper level winds will shift to the SW as the trough digs into the
Southwest region. At the surface a trough will develop over eastern
Colorado during the afternoon hours, forming a closed low across the
TX-OK panhandles and western Kansas overnight. Temperatures on
Wednesday are forecasted to reach the low to middle 50s for highs
and drop into the low to middle 20s for overnight lows.

Thursday... The Tri-State area will continue to experience SW flow
aloft through Friday as the positively-tilted upper level trough
continues to move east. A cold front is expected to move across the
area Thursday morning from the northwest. The timing of the front is
earlier compared to the previous forecast, but the timing could
still change over the next few days. If the front follows the
current guidance, high temperatures could be cooler than currently
expected. As mentioned in the previous discussion, there is little
moisture associated with this front. The surface low and trough that
formed south of the area Wednesday night is currently expected to
continue east along the Kansas-Oklahoma border. As the low moves
east, the models are showing an increase in moisture over the
eastern half of the CWA Thursday afternoon. Despite the added
moisture, the area should remain dry. The high temperatures are
expected to range from the 40s to low 50s, with cooler temperatures
possible depending on the cold front. Low temperatures are expected
to fall back into the upper teens to mid 20s overnight.

Friday... This is where it gets messy with the models. Both the GFS
and the ECMWF are continuing to depict the trough finally moving
over the CWA throughout the day on Friday. However, the ECMWF has a
different solution with the formation of a closed low over the Four
Corners region at the base of the deep trough. At the surface, high
pressure is expected to move over the Central Plains, keeping the
region dry through the early afternoon. During the late afternoon
and evening hours, chances are currently expected to increase,
mainly south of US-40, for a light rain/snow mix that becomes light
snow as temperatures drop. Little to no accumulations are expected
at this time. Temperatures on Friday are currently expected to range
from the 40s to low 50s for highs and low 20s for lows.

Saturday and Sunday... The models continue to disagree on the upper
level pattern and the location of the trough. The GFS has the trough
moving SE out of the area Saturday morning, followed by a ridge with
surface high pressure. The ECMWF has the closed low just SW of the
area near the CO-NM-TX-OK border. The ECMWF keeps the low stationary
in that general area through the end of the extended period. With
the models differing on the location of the trough, there is also
disagreement on precipitation this weekend. The GFS keeps the area
dry through the end of the period, while the ECMWF keeps
precipitation mainly south of the CWA from Saturday morning through
late Sunday morning. There is a window during the overnight hours
Saturday into early Sunday where areas south of I-70 could see some
precipitation. Due to the uncertainty with the models, the
confidence in any precipitation occurring is low. For now, sticking
to less than 25% for PoPs. There is a slight chance for light snow
across much of the area early Saturday. As temperatures slowly climb
with daytime heating Saturday, the snow could transition to a light
rain/snow mix before becoming completely rain in the afternoon. We
could see another transition from rain to snow during the evening
hours through Sunday morning as temperatures drop and another cold
front passes through the area. Precipitation chances should decrease
throughout the morning from west to east before exiting the area
completely around mid-day. High temperatures on Saturday will be in
the 50s, with lows in the 20s. Sunday will be colder due to the
frontal passage, with highs only in the low to mid 40s. Low
temperatures are expected to range from the mid teens to low 20s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 950 PM MST Mon Nov 23 2020

Conditions will continue to deteriorate this evening at KGLD from
VFR to LIFR by 09Z.  Winds will gradually transition from southwest
to northwest overnight.  Fog is expected to develop by 10Z with
visibility down to under 1 mile at times as moisture increases in
the region ahead of our next storm system.  Precipitation chances
will increase around 12Z with showers possible in the vicinity of
the terminal.

IFR conditions will deteriorate to LIFR over the next few hours at
KMCK as showers begin to develop in the region.  Fog is expected to
develop by 09Z as moisture increases ahead of our next storm system.
 Visibility may be under one mile at times.  Conditions will improve
to IFR by 12Z with winds becoming northerly around 13kts.  Ceilings
will increase through the day, becoming MVFR by mid morning.
Winds will increase to around 17kts with gusts to 25kts. By 23Z,
VFR conditions will return with breezy north winds at 15kts
gusting to 23kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...JRM
LONG TERM...KMK
AVIATION...AW
Hazardous weather outlook, Nov 23, 9:04 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
804 PM MST Mon Nov 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
804 PM MST Mon Nov 23 2020 /904 PM CST Mon Nov 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Fog will develop overnight mainly north of Interstate 70.
Visibilities may fall to under one half of a mile at times due to
the fog.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Precipitation will spread across the area Tuesday morning with a
few rumbles of thunder possible along and south of a line extending
from Sharon Springs to Norton. A cold front will sweep across the
area bringing northerly winds gusting to 35 mph and will change
precipitation from rain to snow through the morning and afternoon
hours. Accumulating snow is possible, especially west of the Colorado
state line where up to 2 inches of accumulation are expected. A brief
period of freezing rain may occur in eastern Colorado in the morning.

.SPOTTER INFORMATION STATEMENT...

Please report any reduced visibilities due to fog and any snow
totals to the National Weather Service.

In the hours before

Local storm report, Nov 23, 11:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MST MON NOV 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     DENSE FOG        1 SSE YUMA              40.11N 102.72W
11/23/2020                   YUMA               CO   AWOS

            HALF MILE VISIBILITY REPORTED.

&&
Local storm report, Nov 23, 11:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MST MON NOV 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     DENSE FOG        1 SSE YUMA              40.11N 102.72W
11/23/2020                   YUMA               CO   AWOS

            QUARTER MILE VISIBILITY REPORTED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Sheridan

When
November 24, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

The county entered D2 Severe Drought. Key impacts: vegetation more favorable for rapid fire growth, little to no soil moisture, the ground is more favorable for blowing dust.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930006.